But Dr. Ronald Cowan, an associate professor of psychiatry at the Vanderbilt University Medical Center School of Medicine, said that the study should be taken as a cautionary tale.
"This finding is exactly what I would predict," Cowan said. "Because these drugs definitely bring about a chronic alteration in serotonin levels in the brain. Yes, the human data has been somewhat equivocal, and more work needs to be done. But the animal data is very compelling. So I would think parents should be very concerned about this."
SOURCES: Jean-Sebastien Fallu, Ph.D., associate professor, school of educational psychology, University of Montreal; Michael Mithoefer, M.D., psychiatrist, private practice, Charleston, S.C.; Steven Shoptaw, Ph.D., clinical psychologist and professor, department of family medicine, University of California, Los Angeles; Ronald L. Cowan, M.D., associate professor, psychiatry, department of psychiatry, school of medicine, Vanderbilt University Medical Center, Nashville, Tenn.; April 18, 2012, Journal of Epidemiology and Community Health, online
All rights reserved